Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2002, 3:00 PM EDT for Huron County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 29, 2002, 4:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Huron County, MI
The radar
The Detroit radar (KDTX), 130 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:08 PM EDT | Thunderstorm Wind 50 E | Sebewaing, MI | A spotter reported several 4 inch diameter tree limbs blown down. |
| Jul 29, 3:36 PM EDT | Thunderstorm Wind 50 E | Pigeon, MI | A spotter reported several 4 inch diameter tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KDTX 291900 SVRDTX MIC063-292000- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 400 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF SEBEWAING...OR 12 MILES NORTH OF CARO...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELKTON...PIGEON AT 310 PM EDT BAD AXE AT 320 PM EDT KINDE AT 325 PM EDT PORT AUSTIN AT 330 PM EDT THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4370 8355 4369 8326 4381 8258 4430 8273 WAG KEYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 29, 2:55 PM EDT, 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 255 PM EDT MON JUL 29 2002 ...SEVERE WEATHER THREAT ENDS EARLY THIS EVENING... ...DRY AND SLIGHTLY COOLER WEATHER TOMORROW... COLD FRONT CURRENTLY SWINGING THROUGH MICHIGAN THIS AFTERNOON. SEVERE THUNDERSTORM WATCH UNTIL 7PM. BROKEN LINE OF STRONG STORMS CURRENTLY MOVING THROUGH THE WESTERN CWA. BACK EDGE OF SHOWERS AND THUNDERSTORMS ALONG I-131 IN SOUTHWEST MICHIGAN. WOULD EXPECT THE WESTERN CWA TO BE FREE OF STORMS BY 6 PM OR SO...WITH THE EASTERN CWA DONE BY 8 OR 9 PM. MOSTLY CLEAR SKIES AND DEW POINTS IN THE MID 60S ACROSS MINNESOTA/WISCONSIN WILL GRADUALLY WORK INTO SOUTHEAST MICHIGAN OVERNIGHT AS THE WINDS SHIFT TO THE WEST/NORTHWEST. OVERALL...VERY FEW CHANGES TO PREVIOUS ZONES. WEAK SHORT WAVE RIDGING TO BUILD INTO LOWER MICHIGAN TOMORROW. WITH MOSTLY SUNNY SKIES AND 850 TEMPS AROUND 16C...MAX TEMPS CLOSE TO 90 DEGREES LOOKS GOOD. SURFACE RIDGE MOVES OVER SOUTHEAST MICHIGAN TUESDAY NIGHT. WITH CALM WINDS...MOSTLY CLEAR SKIES...AND SURFACE DEW POINTS IN THE MID 60S WILL INTRODUCE SOME FOG TO THE ZONES. MOISTURE TRANSPORT VECTORS SHOWING SOME MOISTURE STREAMING UP FROM THE SOUTHERN PLAINS BY WEDNESDAY. ALTHOUGH THE GULF OF MEXICO WILL BE GENERALLY CLOSED FOR BUSINESS DUE TO A LARGE RIDGE...DEW PTS ARE STILL EXPECTED TO CREEP BACK TOWARD 70 ACROSS SOUTHEAST MICHIGAN WEDNESDAY NIGHT (JUST AHEAD TO THE NEXT COLD FRONT). 12Z AVN CONTINUES TO HINT AT THUNDERSTORM COMPLEX DEVELOPING ALONG A WARM FRONT ACROSS WISCONSIN WEDNESDAY MORNING. WARM FRONT TO MOVE ACROSS NORTHERN LOWER MICHIGAN DURING THE DAY. GOOD 700 MB RIDGING OVER SOUTHEAST MICHIGAN DURING THE DAY. WILL FOLLOW ETA MODEL AND KEEP IT DRY. 850 MB TEMPS WARM CLOSE TO 20 C BY LATE WEDNESDAY. HOWEVER...WITH THE INCREASING MOISTURE AND CLOUDS...WILL KEEP MAXES NEAR 90 ONCE AGAIN. HOWEVER...WITH MOSTLY SUNNY SKIES...MID 90S ARE POSSIBLE. EXTENDED DISCUSSION... IMPRESSIVE DEEP 500MB LOW FOR EARLY AUG PROJECTED PAST FEW DAYS TO PROGRESS ACROSS SOUTHERN CANADA CONTINUES TO BE SCHEDULED BY ALL EXTENDED MODELS. EMBEDDED SHORTWAVES AND VERY STRONG JET (NEAR 100K @ 300MB) SAILS ALONG THE NORTHERN BORDER OF THE U.S. THE MODELS HAVE A BETTER CONSENSUS TODAY ON LEAD SHORTWAVE... THE ASSOCIATED COLD FRONT AND WITH FRONTAL PASSAGE. WHILE TIMING IS SLOWLY COMING TOGETHER...THERE STILL IS SOME VARIABILITY WITH THE ECMWF THE LEAD OFF MODEL WITH THU EVE...THE GLOBAL/ETAXX OVERNIGHT THU AND MRF/UK MIDDAY FRI. UNFORTUNATELY...THIS TIMING CONTINUES TO AFFECT TWO DAYS IN THE EXTENDED...BUT HAVE ATTEMPTED TO FINE TUNE IT A BIT (PEEK AT THE LATEST 12Z AVN NOW BARRELS THE FRONT THROUGH BY THU AFTERNOON). WILL KEEP CHANCE OF STORMS IN FOR JUST THU AS MOST (IF NOT ALL) SHOULD BE EAST BY FRI MORNING. THE WEATHER QUIETS DOWN FOR A DELIGHTFUL WEEKEND AS A LARGE HIGH PRESSURE TAKES CONTROL WITH MORE COMFORTABLE...COOLER WEATHER. A WAVE WILL BE APPROACHING THE WESTERN LAKES LATE SUN BEHIND THE HIGH AND THUS...CHANCE POPS ON MON. DEEDLER .DTX...NONE. SF
In the hours before
Special weather statement, Jul 29, 10:30 AM EDT, 4 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1030 AM EDT MON JUL 29 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND EVENING AND THERE IS A CHANCE SOME OF THESE STORMS MAY BECOME SEVERE. DISCUSSION... VERY WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN THIS AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE COLD FRONT WILL APPROACH SOUTHEAST LOWER MICHIGAN DURING THE AFTERNOON AND SWING ACROSS THE AREA THIS EVENING. THE COLD FRONT WILL TAP INTO THE WARM HUMID AIR IN PLACE ACROSS THE AREA CREATING A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS. THERE IS A CHANCE SOME OF THESE STORMS MAY BECOME SEVERE. THE MOST LIKELY TIME FOR SEVERE STORMS TO OCCUR WILL BE BETWEEN 1 PM AND 8 PM. THE PRIMARY HAZARD WILL BE WIND GUSTS 60 TO 80 MPH. THESE STORMS WILL MOVE NORTHEAST AT 40 MPH AND WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND DRENCHING RAINFALL. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDS ARE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
Special weather statement, Jul 29, 2:00 PM EDT, 1 hour before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 200 PM EDT MON JUL 29 2002 ...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 7 PM EDT FOR ALL OF SOUTHEAST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND EVENING AND THERE IS A CHANCE SOME OF THESE STORMS MAY BECOME SEVERE. THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF THE SOUTHEAST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES BAY...MIDLAND...HURON...SANILAC... TUSCOLA...SAGINAW... SHIAWASSEE...GENESEE...LAPEER...ST. CLAIR...LIVINGSTON... OAKLAND...MACOMB...WAYNE...WASHTENAW...LENAWEE...AND MONROE DISCUSSION... VERY WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN THIS AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE COLD FRONT WILL APPROACH SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AND SWING ACROSS THE AREA THIS EVENING. THE COLD FRONT WILL TAP INTO THE WARM HUMID AIR IN PLACE ACROSS THE AREA CREATING A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS. THERE IS A CHANCE SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE WIND GUSTS 60 TO 80 MPH. THESE STORMS WILL MOVE NORTHEAST AT 40 MPH AND WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND DRENCHING RAINFALL. SPOTTER ACTIVATION... SPOTTERS HAVE BEEN ACTIVATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDS ARE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:52 PM EDT | Special Marine Warning | DTX | 53 min | |
| Jul 29, 3:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jul 29, 4:04 PM EDT | Special Marine Warning | DTX | 56 min | |
| Jul 29, 4:48 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.